MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CATHETER, CANNULA & TUBING, CARDIOPULMONARY

ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CATHETER, CANNULA & TUBING, CARDIOPULMONARY
Model Number 25194
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888); Decreased Respiratory Rate (2485)
Date of Event 05/04/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.This medwatch is not to report a device malfunction, but to report an adverse patient effect post procedure.There was no report of a device malfunction or patient complication during the procedure.Reference (b)(4).
 
Event or Problem Description
An angiodynamics' clinical specialist reported an adverse event that occurred during a procedure using an angiovac c180 with obturator.44 yo female with a history of sleeve gastrectomy, esophageal ulcers, upper gastrointestinal bleed, prior colon perforation (b)(6) 2023) s/p colectomy, and recent admission (b)(6) 2023) for pe with septic emboli and aki.During her previous admission (b)(6) 2023) patient was found to have right-sided endocarditis with large vegetation in the coronary sinus which was medically managed.In the current admission, the patient presented to the hospital with abdominal pain, nausea, and vomiting.She was found to be tachycardic and hypotensive and admitted to the micu for hypotension and anemia with a concern for upper gastrointestinal bleeding.The patient received an egd and cta with no bleeding source identified.The patient received a tte which confirmed the presence of right atrial material.Interventional cardiology was consulted for thrombectomy procedure.The patient was brought to the hybrid or for angiovac procedure.The patient came from the micu and was intubated and sedated.The patient was prepped and draped in a sterile fashion.A tee probe was introduced and confirmed right atrial material extending into the coronary sinus.Pre-procedure vitals hr 90 nsr, bp 98/52 (65), spo2 98%.Angiovac circuit was prepped and primed.A micropuncture kit and ultrasound were used to place an 8f sheath in the right and left femoral veins.Simultaneously a second physician used ultrasound and fluoroscopy to place a sentinel device.The patient was heparinized to achieve an act of 250-300.Using fluoroscopy the right femoral vein sheath was upsized to a 26f gore dryseal and the left femoral vein was upsized to a 17f arterial return cannula.Angiovac cannula was placed in the body through the 26f gore dryseal and navigated to the right atrium.The centrifugal pump was started at 1l per minute and gradually increased to 3l per minute.A majority of the right atrial material was removed within 3 minutes on the pump.A small amount of material remained in the coronary sinus.The physician placed an 8f sheath through the red touhy located on the angiovac circuit.A wholey wire was placed through the 8f sheath, into the angiovac cannula, and navigated into the coronary sinus.A jr4 catheter was placed over wholey wire and navigated into the coronary sinus.Wholey wire was removed.The physician aspirated the material in the coronary sinus using the jr4 catheter.Patients vitals hr 89 nsr, bp 100/55 (69), spo2 98% the jr4 catheter was removed.The centrifugal pump was turned off.Angiovac cannula was removed from the patient.Shortly after, the physician noticed bleeding coming from the patient's mouth.Anesthesia began suctioning blood from the mouth and running the blood through cell saver.A unit of prbcs was started.Paitents vitals hr 84, bp 105/54 (68), spo2 99%.Upper endoscopy was performed with no obvious source of bleeding.Pulse was lost and cpr was performed from 5:53 pm-6:00 pm.The physician announced that the patient is expired at 6:01 pm.Debriefed the case with the physician.The physician stated that the source of bleeding is unknown and plans on postmortem examination.He stated that angiovac did not cause the bleeding and speculated that the bleeding was caused by the wholey wire placed in the coronary sinus.
 
Additional Manufacturer Narrative
No product was returned for evaluation since there was no report of angiovac device malfunction during the procedure.The customer's reported complaint description cannot be confirmed due to the nature of this patient serious adverse event (vessel perforation/hemorrhage); there were no reports of angiovac device malfunction during the procedure, therefore, no sample was returned for evaluation.The physician said that the source of bleeding is unknown, however, he stated that the angiovac system did not cause the bleeding and speculated that the bleeding was caused by the wholey wire placed in the coronary sinus.The wholey wire is not provided with the angiovac system.Vessel perforation/hemorrhage are potential anticipated procedural complications of an angiovac procedure; this is cautioned in the dfu.The patient expiration is potentially due to a puncture of the coronary sinus from the advancement of the wholey wire and/or the patient's co-morbidity.In lieu of a reported lot number, a ship history report (shr) was generated for item number (h965251940) in order to ascertain the last three lots shipped to the reporting customer in the six (6) months prior to the procedure date.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the angiovac cannula sample was not returned for evaluation since there was no reported device malfunction during the procedure.Directions for use is provided with this device and contains the following statements: warnings selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and perfusion procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with initiating and monitoring extracorporeal bypass and by physicians trained and experienced using surgical and/or percutaneous (seldinger) vascular access techniques.Adverse events this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: death.Blood loss/blood trauma.Hemorrhage.Ventricular performation.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ANGIODYNAMICS / ANGIOVAC
Common Device Name
CATHETER, CANNULA & TUBING, CARDIOPULMONARY
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key16933209
Report Number1317056-2023-00065
Device Sequence Number14989565
Product Code DWF
UDI-Device IdentifierH965251940
UDI-PublicH965251940
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K142593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25194
Device Catalogue Number25194
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2023
Supplement Date Received by Manufacturer07/31/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age44 YR
Patient SexFemale